Detect drug interaction management analysis

2021-06-23 03:40 PM

The nurse must recognize in the patient the clinical signs of one or more adverse effects; ensure that in the infusion solution, in the syringe, the active substances are physicochemically compatible.

For example, Mrs. B. 43 years old, sore throat is prescribed erythromycin 500mg x 2 tablets/ 2 times/day, one tablet each time in the morning and afternoon. The patient complained of a migraine, and the doctor prescribed ergotamine tartrate 1mg x 1 tablet/day

Stage 1 - Discovery

Are there any drug interactions?

Between ergotamine tartrate, an ergot alkaloid, and a macrolide antibiotic (erythromycin). There is a risk of severe ischemia that can progress to gangrene, gangrene of the lower extremities and death. Initially, the extremities are cold and paresthetic. This phase is short, and progresses to acute ischemia of the femoral region, with strong and diffuse vasospasm. However, other areas may also be affected: cerebrovascular (hemiplegia), myocardial vessels (coronary artery insufficiency), tongue (tongue necrosis), mesentery, and eyes.

Stage 2 - Analysis

What is the essence?

This is because erythromycin (a group of macrolides) inhibits microsomal enzymes responsible for ergotamine catabolism, leading to ergotamine toxicity. Indeed, macrolides by reducing clearance of ergotamine increase the half-life and cause accumulation of this active substance.

Note: While enzyme induction is established in 15 to 20 days, enzyme inhibition manifests itself on the first day of treatment. This is not competition for receptor sites, but the formation of bioactive cytochrome-drug complexes.

Stage 3 - Management

How to handle it?

For physicians: The antibiotic must be changed, or macrolides removed, and only Dalacine should be used to treat this possible staphylococcal infection.

For pharmacists: Faced with such a prescription, the doctor must be informed about the risk, so that the doctor can change the prescription because this interaction must be avoided.

Discussion: Not all ergot alkaloids exhibit this same interaction, but only ergotamine and dihydroergotamine (dihydroergocornine and dihydroergocryptine found in many brand name drugs) have been reported in the literature in combination with some macrolides will lead to the risk of severe ischemia.

This risk is particularly important for tri - acetyl oleandomycin, erythromycin. For other macrolides (Josamycin, Midecamycin, Rovamycin...) this risk is rare.

Attention:

First, the prescribing physician must ensure that the prescription is free of known risks.

It is the responsibility of the pharmacist who dispenses the medicine when reading the prescription to detect dangerous drug interactions.

The nurse must recognize in the patient the clinical signs of one or more adverse effects; ensure that in the infusion solution, in the syringe, the active substances are physicochemically compatible. Finally, the patient has the right to demand any assurance of the safety of the drug, and in the future, the issue of professional liability may be brought into consideration.

When prescribing, dispensing, and giving medication to patients, always ask the following questions:

Question 1: Is there a risk of pharmacokinetic or pharmacodynamic interaction?

Pharmacokinetic interactions (the effect of the body on drugs) The origin of this phenomenon is the change of one active substance, caused by another drug in terms of quantity and rate of absorption through the route of absorption. digestion, distribution, metabolism, and elimination of the active substance.

Pharmacodynamic interactions (the effect of the drug on the body) can be direct interactions at the receptors or indirect interactions. Two drugs acting on different receptors will produce disturbing physiological effects (with the risk of inhibition, enhancement, or antagonism).

Direct interactions do not occur in the same prescription, because two drugs that have opposite effects on the same receptor would not make sense to prescribe them together.

Indirect interactions may be more common. Two drugs acting on two different receptors can cause different effects, which is the case when combining diuretics with digital. Diuretics eliminate potassium ions, increasing the risk of digital toxicity, so close monitoring is required.

The ultimate effect of this type of interaction may be either antagonistic, either enhancing the pharmacological effect or increasing the toxicity. The biological mechanisms of these interactions are as numerous as those of the drugs themselves.

Question 2: Are there any unwanted effects?

Faced with the great risk that one drug increases the undesirable effects of another, it is essential to avoid co-prescribing and dispensing the two. Thus, it is necessary to know the main adverse effects of drugs, thus requiring vigilance and effort to remember.

Question 3: What is the patient's physiological and pathological status?

Is the patient elderly? If so, the metabolism will be slower than usual.

Is the patient a smoker? In smokers, it has been shown that the metabolism of some drugs is increased rapidly (such as phenacetin, antipyrine, theophylline, imipramine, pentazocine...)

Do you self-medicate? What medicine?

What is the patient's nutritional status?

Do you have an endocrine disorder? Patients with hyperthyroidism, for example, have an increased risk of rapid biotransformation.

Does the patient have metabolic diseases, such as diabetes, gout, or porphyria?

Have kidney, liver, respiratory, cardiovascular, digestive problems?

Have a neuro-psychiatric state (epilepsy, Parkinson's, depression...)?

Is it a pregnant woman?

Are you an alcoholic? It is important to distinguish between the effects of a single drink and alcoholism. Unexpectedly drinking a lot of alcohol at a time along with drugs that can inhibit drug metabolism. Activation of biotransformation enzymes by repeated drinking has the primary consequence of the accelerated metabolism of alcohol. And by the same mechanism, alcoholism reduces the half-life (T1/2) of many drugs.

Question 4. Time for drug A and drug B must be considered

In the case of enzyme inhibition or protein displacement, it is useful to know when a drug is prescribed (time difference). And does the use of drug B disturb an established balance (Quick time, blood glucose ...). Attention should also be paid to the discontinuation of the drug. These dosing timing insights are needed for the optimal management of drug interactions. That is the last leg before giving the patient advice.

For example:

The first case: The patient was treated with drug A, then added to drug B.

Second case: The patient was treated with drug B, then added drug A.

The third case: The patient was on long-term treatment with drugs A and B.

Fourth case: Therapy with drugs A and B given at the same time.

Fifth case: Drugs A and B are still being used very regularly, suddenly stopping taking drugs A or B suddenly.

Precise determination of the dosing sequence allows the establishment or enhancement of clinical, biological or electrocardiographic monitoring depending on the mechanism of the interaction (induction, inhibition, protein binding, absorption). , elimination...). But it should be noted, patients can still be in equilibrium despite drug interactions.

Where the answer is yes to one or more of the above questions.

If drug interactions are present, it is imperative to find out whether the interaction pattern is pharmacodynamic or pharmacokinetic in order to rapidly assess risk.

It is important to detect only clinically significant interactions. There are many pharmacokinetic interactions, but not all of them are clinically significant.